Alert archive / Tennessee / Flash Flood Warnings in 2004

Flash Flood Warning 40, NWS Nashville, TN

June 29, 2004Coffee County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 29, 2004, 8:09 PM CDT for Coffee County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2004, 8:09 PM CDT (01:09 UTC)
Expired
Jun 29, 2004, 11:15 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Coffee County, TN

The radar

The Northeast Alabama radar (KHTX), 72 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
632 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 300112
FFWBNA
TNC031-300415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
809 PM CDT TUE JUN 29 2004

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COFFEE COUNTY IN TENNESSEE

* UNTIL 1115 PM CDT

* AT 804 PM CDT...WEATHER RADAR INDICATED A SLOW MOVING THUNDERSTORM 
  PRODUCING VERY HEAVY RAINFALL NORTHEAST OF MANCHESTER. RADAR       
  ESTIMATES SHOW THAT AS MUCH AS 2.4 INCHES OF RAIN HAS FALLEN IN    
  THE PAST HOUR.

* THE FLOOD WARNING AFFECTS MAINLY RURAL AREAS OF NORTHEAST COFFEE   
  COUNTY.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY.

LAT...LON 3562 8597 3564 8617 3552 8617 3550 8586
$$
ROSE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:45 PM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Jun 29, 2:45 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
245 PM CDT TUE JUN 29 2004

.DISCUSSION...MAIN FORECAST CHALLENGE WILL BE RAIN CHANCES NEXT
SEVERAL DAYS AS AN UNSETTLED PATTERN DEVELOPS OVER THE REGION.

THIS AFTERNOON...SURFACE BOUNDARY REMAINS OVER THE REGION...FROM
NORTH GA...ACROSS SOUTH MID TN...AND INTO NORTHWEST TN. SHOWERS AND
THUNDERSTORMS HAVE BEEN DEVELOPING IN A NOSE ALONG THE FRONT OVER
OUR NORTHWEST COUNTIES. AN AXIS OF INSTABILITY WAS OVER WEST TN WITH
70+ DEW POINT AIR SOUTH OF THE BOUNDARY. EXPECT MORE STORMS TO
DEVELOP IN THIS AREA THIS EVENING WITH ACTIVITY TRACKING SLOWLY
SOUTHEASTWARD. SEVERE WEATHER NOT A MAJOR THREAT...MAIN CONCERN WILL
BE LOCALLY HEAVY DOWNPOURS.

MUCH OF THE CONVECTION IN OUR NORTHWEST COUNTIES WILL DIE DOWN WITH
SUNSET. MORE ACTIVITY IS POSSIBLE LATER TONIGHT INTO WEDNESDAY AS A
SHORTWAVE ENHANCES LIFT ALONG THE SFC-H8 BOUNDARY. THESE LATE NIGHT
SHOWERS/STORMS MOST LIKELY IN OUR SOUTHERN COUNTIES. RELATIVELY SLOW
MOVEMENT OF STORMS WILL CONTINUE TO MAKE LOCALIZED HEAVY DOWNPOURS A
CONCERN TONIGHT INTO WEDNESDAY...ESPECIALLY SOUTHERN COUNTIES.

BY LATE WEDNESDAY...BOUNDARY EXPECTED TO BE MOVING NORTH WITH FOCUS
FOR STORMS DIMINISHING SOMEWHAT. STILL PLENTY OF MOISTURE AND
MODERATE INSTABILITY...SO WILL CARRY CHANCE POPS LATE WEDNESDAY INTO
THURSDAY. FORECAST BECOMES MORE COMPLICATED LATE THURSDAY THROUGH
THE WEEKEND. MODELS SHOW SHORTWAVE ENERGY APPROACHING FORM THE WEST
TROUGHING HANGING OVER THE AREA INTO THE WEEKEND. THIS WILL BRING
UNSETTLED WEATHER...INCLUDING A GOOD DEAL OF MAINLY DIURNAL
CONVECTION. HARD TO PIN DOWN SPECIFIC AREAS OR TIMING...SO WILL GO
WITH 40-50 POPS FRIDAY AND SATURDAY ALL ZONES. GFS SUGGESTS SYSTEM
WILL WEAKEN AND SLIDE EAST SUNDAY MORNING. THIS WILL LEAVE AREA IN A
WARMER AND HUMID PATTERN. ALONG WITH DIURNAL/MESOSCALE
CONVECTION...A SERIES OF SHORTWAVES MEANS A CHANCE OF RAIN IN THE
FORECAST EVERY DAY.

&&

.BNA WATCHES/WARNINGS/ADVISORIES...NONE.

&&

13
Hazardous weather outlook, Jun 29, 5:30 AM CDT, 14 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT TUE JUN 29 2004

TNZ005>011-022>034-056>066-075-077>080-093>095-301030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT TUE JUN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

07

In the hours before

Special weather statement, Jun 29, 2:15 PM CDT, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT TUE JUN 29 2004

TNZ005>007-022>026-292015-
BENTON-CHEATHAM-DICKSON-HOUSTON-HUMPHREYS-MONTGOMERY-ROBERTSON-
STEWART-
215 PM CDT TUE JUN 29 2004

STRONG THUNDERSTORMS ARE LOCATED IN SOUTHERN CHEATAM COUNTY AND IN
SOUTHWESTERN WARREN COUNTY MOVING TOWARD THE EAST AT 15 MPH. THESE STORMS
HAVE VERY FREQUENT LIGHTNING...BRIEF HEAVY DOWNPOURS AND POSSIBLY
GUSTY WINDS. THESE STORMS MAY CAUSE SIGNIFICANT POWER OUTAGES...
BRIEF GUSTY WINDS AND HEAVY DOWNPOURS. VEHICLES MAY TEND TO
HYDROPLANE WITH  VISIBILITIES DROPPING TO NEAR ZERO IN THE VICINITY
OF THESE STORMS.

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:39 PM CDTFlash Flood WarningOHXGrundy, Warren3 hr

Nearby

Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.